Codeine Overdose

  • Generic Name or Active Ingridient: Codeine

The risks of taking any opiate are the same, but can be compounded if there is abuse involved. Codeine overdose can occur from taking too much codeine or if codeine is combined with other substances that have similar effects. Codeine is a narcotic medication used for pain relief, cough suppression and it can be used to quell diarrhea. It depresses the central nervous system and can hamper breathing if combined with other opiates, alcohol, sedatives, hypnotics and some sleeping meds.

Codeine overdose can be intentional or unintentional in nature. However, most people don't set out with this goal in mind. Using your codeine within the prescription guidelines can minimize complications, but any misuse can be dangerous. If you suspect a codeine overdose, it's important to contact emergency personnel in your area.

What Signs Can Indicate Codeine Overdose?

It's important to know the signs so that you can seek immediate medical attention if any of these signs develop:

  • Shallow or labored breathing
  • Bluish lips or fingernails
  • Dizziness
  • Drowsiness
  • Cold, clammy skin
  • Low blood pressure
  • Muscle spasms and twitches
  • Nausea
  • Vomiting
  • Pinpoint pupils
  • Weak pulse
  • Itching of skin
  • Stomach issues
  • Stopped breathing
  • Seizures
  • Coma

One of the chief concerns regarding codeine overdose is liver damage. It's imperative that the doctor who treats this condition knows which kind of codeine was ingested. Codeine by itself is worrisome enough but when it's combined with acetaminophen, the dangers increase. Acetaminophen in high dosages can be highly damaging to the liver, leading to liver failure or death.

What Are Possible Treatments For Codeine Overdose?

The emergency personnel treating the patient will need certain information to offer the best treatment possible. He or she will need to know which codeine preparation the patient took and in what strength. He or she will also benefit from knowing how much was taken and how it was ingested.

Codeine overdose treatments can include addressing breathing issues if they are present. This could include artificial respiration. Fluids may also need to be administered intravenously. Medication considered to be an opiate antagonist might be given to reverse the effects of the codeine. It may also be necessary to empty the stomach by inserting a tube that runs from the nose to the stomach. Laxatives and activated charcoal may also be used to counter effects.

If you or someone you love is struggling with codeine abuse or addiction, please get help right away. A proper opiate detox can help patients to overcome these problems in a safe and compassionate manner.